Wyoming, 2005

Winter Storm in Wyoming, December 1 to 2, 2005

December 1 to 2, 2005 · NWS RIW · 10 events in 10 counties and zones

A strong Pacific Storm System dumped 15 to 25 inches of snow across the mountains of western Wyoming through the period. Western valley locations received 6 to 12 inches of snow by storms end.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A strong Pacific Storm System dumped 15 to 25 inches of snow across the mountains of western Wyoming through the period. Western valley locations received 6 to 12 inches of snow by storms end. Snowfall combined with wind gusts to 40 mph at ridge-top, dropping surface visibilities to near zero in mountain passes creating treacherous traveling conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 1, 8:04 AM MST, 56 minutes earlier.

Area forecast discussion, Dec 1, 8:04 AM MST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
804 AM MST THU DEC 1 2005

.UPDATE...
SNOW ALREADY OVER SWEETWATER COUNTY THIS MORNING WITH SATELLITE...
RADAR AND WEB CAMS SHOWING STEADY SNOWFALL OCCURRING. THIS ALONG WITH
MODELS SHOWING GOOD WARM AIR ADVECTION AND ISENTROPIC LIFT HAVE
ISSUED A SNOW ADVISORY FOR THIS AREA EFFECTIVE THIS MORNING THROUGH
03Z TONIGHT. THIS AREA SHOULD SEE SNOWFALL AMOUNTS OF 3 TO 6
INCHES THIS MORNING AND AFTERNOON.

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT...
A VERY ACTIVE WEATHER PATTERN SHAPING UP FOR WESTERN WYOMING THROUGH
THE SHORT TERM. BAROCLINIC LEAF ADVANCING TOWARDS WESTERN WYOMING
EARLY THIS MORNING. RETURNS HAVE BEEN INCREASING ACROSS NORTHERN
UTAH OVER THE PAST COUPLE OF HOURS PER KSLC 88D. TEMPERATURES AT SLC
HAVE BEGUN TO CLIMB AND WILL CONTINUE TO DO SO THROUGH THE REMAINDER
OF THE MORNING AND THE AFTERNOON. MAV GUIDANCE GIVES SLC A HIGH OF
49 BY THIS AFTERNOON. THIS IS THE AIR MASS THAT WILL BE ADVECTED INTO
WESTERN AND CENTRAL WYOMING OVER THE NEXT 24 HOURS. IMPRESSIVE
ISENTROPIC LIFT WITH THE WARM FRONT SETS UP AND ROTATES TOWARDS
SOUTHWEST WYOMING SHORTLY AFTER SUNRISE. CONDENSATION PRESSURE
DEFICITS WILL BE NEAR ZERO...THUS SNOW WILL BEGIN IN SOUTHWEST ZONES
AROUND SUNRISE. OVERRUNNING SPREADS NORTHEAST AS THE DAY PROGRESSES.
RIGHT ENTRANCE JET STRUCTURE WILL ALSO AID IN SNOW INTENSITY LATE
THIS MORNING THROUGH EARLY THIS AFTERNOON. SNOWFALL RATES COULD BE AS
HIGH AS AN INCH AN HOUR IN AREAS TODAY WHICH IS ECHOED BY SWOMCD.
EXPECT SNOW TO SPREAD NORTHEAST INTO THE WIND RIVER MOUNTAINS BY
AROUND NOON...BECOMING HEAVY AT TIMES THIS AFTERNOON AND EVENING.
HAVE ALSO INTRODUCED POPS EAST OF THE DIVIDE WITH THE WARM FRONT AND
SPEED CONVERGENCE ASSD WITH A H7 SHORTWAVE. DO NOT EXPECT MUCH IN
ACCUMULATION EAST OF THE DIVIDE...BUT THINK THAT SHOWERS WILL HAVE A
CHANCE TO SUSTAIN THEMSELVES NONETHELESS. BY LATE THIS AFTERNOON...
LOW LEVEL WAA COULD BE SO GREAT THAT SNOW MAY MIX RAIN ACROSS LOWEST
ELEVATIONS OF SOUTHERN WYOMING. DURING THIS TIME H7 TEMPERATURES WILL
INCREASE FROM -13C ON THE 00Z KRIW SOUNDING TO -3C. TEMPERATURES WILL
BE MAINLY STEADY ACROSS MOST AREAS TONIGHT. SNOW WILL PERSIST
OVERNIGHT AND THROUGH TOMORROW MORNING AS LIFTING MECHANISM
TRANSITIONS FROM ISENTROPIC OVERRUNINGS TO LOW LEVEL CONVERGENCE
ALONG THE COLD FRONT. IT WILL ALSO BE AT THIS TIME WHERE SOUTHWEST
PREFRONTAL WINDS TURN TO NORTHWEST AND TEMPERATURES PLUMMET IN CAA
BEHIND FRONT. BY FRIDAY AFTERNOON...BEST SNOWFALL RATES WILL BE
WANING...AND SIGNIFICANT ACCUMULATIONS WILL BE WINDING DOWN.
NONETHELESS ISOLATED SNOW SHOWERS WILL CONTINUE TO BE A POSSIBILITY
AS COLD POOL AND SHORTWAVE TRANSITION OVERHEAD. WINTER STORM WARNING
WILL BEGIN AT 6AM THIS MORNING AND CONTINUE THROUGH NOON FRIDAY FOR
THE STAR VALLEY...JACKSON VALLEY...SOUTHERN LINCOLN COUNTY...UPPER
GREEN RIVER BASIN FOOTHILLS...WYOMING...SALT...TETON...GROS VENTRE...
AND WIND RIVER MOUNTAINS WEST. SNOW ADVISORY WILL BE IN THE UPPER
GREEN RIVER BASIN...AND WIND RIVER MOUNTAINS EAST. AFTER ALL IS SAID
AND DONE...EXPECT SNOWFALL AMOUNTS TO REACH 12 TO 16 INCHES IN THE
WESTERN MOUNTAINS...WITH GENERALLY 6 TO 10 INCHES IN THE VALLEYS.
THE EXCEPTION BEING THE WIND RIVER MOUNTAINS EAST WHERE 6 TO 10
INCHES ARE LIKELY...AND THE BIG PINEY...FARSON AREA WHERE 3 TO 6
INCHES ARE EXPECTED. THERE MAY BE LOCALIZED HIGHER AMOUNTS AS WELL...
IN THE VICINITY OF ALPINE...BEDFORD...AND ALONG THE SOUTHERN END OF
THE WYOMING AND SALT RIVER RANGE FOOTHILLS.

CYCLONIC NORTHWEST FLOW CONTINUES ON SATURDAY...AS ANOTHER SHORTWAVE
SLAMS INTO THE WEST. THIS EVENT WILL HAVE TO MONITORED FOR
THE POTENTIAL ADDITIONAL HIGHLIGHTS FOR THE SATURDAY...SATURDAY
NIGHT TIMEFRAME. AT THIS POINT...DOES NOT APPEAR AS IMPRESSIVE AS
THE EVENT TODAY...BUT NONETHELESS WILL HAVE TO BE WATCHED.
TEMPERATURES WILL HOVER BETWEEN THE UPPER 20S TO LOW 30S THROUGH
SATURDAY.

.LONG TERM...SUNDAY THROUGH THURSDAY...
MEDIUM-RANGE MODELS HAVE LATCHED ONTO COLD POOL CURRENTLY OVER
ALASKAN INTERIOR DIVING DOWN IN NW FLOW...DRIVING ARCTIC FRONT
THROUGH AREA MONDAY AND MONDAY NIGHT.  THIS SCENARIO WILL SPREAD SNOW
FROM NORTH TO SOUTH ACROSS CENTRAL WYOMING MONDAY AND MONDAY NIGHT
WITH POSSIBLY SIGNIFICANT ACCUMULATIONS IN FAVORED N-NE FLOW UPSLOPE
AREAS.  ASSOCIATED TROUGH WILL MOVE SOUTH OF WYOMING TUESDAY WITH
SNOW TAPERING OFF NORTH TO SOUTH.  STRONG WARM ADVECTION FROM THE
NORTH IS FORECAST TO TAKE HOLD AFTERWARDS AS PACIFIC RIDGE TILTS
INTO INTERMOUNTAIN WEST.   THUS IF THIS FORECASTED PATTERN
ACTUALLY MATERIALIZES CLOSE TO WHAT MEDIUM-RANGE MODELS ARE
ADVERTISING...THE ARCTIC FRONT WILL BLAST THROUGH MONDAY AND MONDAY
NIGHT BRINGING MUCH COLDER TEMPERATURES FALLING INTO THE SINGLE
DIGITS AND TEENS WHILE LAYING DOWN WIDESPREAD SNOWCOVER.  THIS
CHANGE WILL BE FOLLOWED BY CLEARING SKIES WITH STEEP BASIN
INVERSIONS TUESDAY NIGHT AND THROUGH THURSDAY AS WARM AIR PUTS A LID
OVER THE COLD SHALLOW ARCTIC AIRMASS.  THIS SETUP WILL ALSO LIKELY
PRODUCE AREAS OF FOG BENEATH THE SHALLOW INVERSION LAYER.  HAVE
COOLED HIGHS DOWN INTO THE TEENS FOR THE MOST PART AFTER THE FRONTAL
PASSAGE MON...MON NT WITH LOWS ZERO TO 10 BELOW IN THE LOWER BASINS
AND FAR WEST VALLEYS WHICH AT THIS POINT IS A CONSERVATIVE ESTIMATE
WITH READINGS NEAR 20 BELOW ZERO MORE LIKELY OVER SEVERAL INCHES OF
SNOWCOVER.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING FOR WESTERN
WYOMING...ZONES 12>14...23>25...27. SNOW ADVISORY FOR WIND RIVER
MOUNTAINS EAST...ZONE 15...THE UPPER GREEN RIVER...ZONE 26 AND
SWEETWATER COUNTY...ZONES 28-30.

&&

SHORT TERM...HAHN/HD
LONG TERM...AEM
Hazardous weather outlook, Dec 1, 8:16 AM MST, 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
816 AM MST THU DEC 1 2005

WYZ001>020-022>030-021200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
816 AM MST THU DEC 1 2005

...WINTER STORM WARNING FOR MUCH OF WESTERN WYOMING THURSDAY THROUGH
FRIDAY MORNING...
...SNOW ADVISORY FOR PORTIONS OF THE UPPER GREEN RIVER BASIN
AND NORTHEAST SLOPES OF THE WIND RIVER MOUNTAINS TODAY THROUGH
FRIDAY MORNING.
...SNOW ADVISORY FOR MOST OF SWEETWATER COUNTY THIS MORNING THROUGH
THIS EVENING.

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT...

SNOW...HEAVY AT TIMES...WILL CONTINUE ACROSS WESTERN WYOMING
THIS MORNING AND CONTINUE THROUGH FRIDAY MORNING. BY STORMS END MOST
HIGHER ELEVATIONS CAN EXPECT 12 TO 16 INCHES OF SNOW...WITH AMOUNTS
OF 6 TO 10 INCHES IN THE ADJACENT VALLEYS. LOCALIZED HIGHER AMOUNTS
WILL BE POSSIBLE ESPECIALLY IN THE NORTHERN END OF THE STAR VALLEY...
IN THE FOOTHILLS OF THE UPPER GREEN RIVER BASIN...AND ALONG THE
SOUTHERN END OF THE WYOMING AND SALT RANGES. THE REMAINDER OF
SOUTHWESTERN WYOMING WILL SEE SNOWFALL AMOUNTS OF 3 TO 6 INCHES.
PERSONS PLANNING TRAVEL INTO WESTERN AND SOUTHWEST WYOMING INTO
FRIDAY SHOULD EXPECT EXTREMELY HAZARDOUS TRAVEL CONDITIONS. STAY
TUNED FOR FUTURE STATEMENTS ON THIS DEVELOPING WINTER STORM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HEAVY SNOW WILL PERSIST ACROSS WESTERN WYOMING FRIDAY MORNING...AS A
COLD FRONT SLAMS INTO THE AREA. SNOW IS EXPECTED TO GRADUALLY TAPER
OFF AS THE DAY PROGRESSES.

ANOTHER SYSTEM IS EXPECTED TO PUSH INTO WESTERN WYOMING SATURDAY
AND SATURDAY NIGHT. THIS SYSTEM LOOKS A LITTLE WEAKER THAN TODAYS...
HOWEVER ADDITIONAL ACCUMULATING SNOW CAN BE EXPECTED DURING THIS
TIME FRAME.

AN ARCTIC FRONT IS FORECAST TO BLAST ACROSS CENTRAL WYOMING MONDAY
AND MONDAY NIGHT PRODUCING LIGHT SNOW AND MUCH COLDER
TEMPERATURES.  VERY COLD TEMPERATURES ALONG WITH AREAS OF FOG ARE
EXPECTED TO PERSIST ACROSS CENTRAL BASINS AND WESTERN VALLEYS
TUESDAY NIGHT AN WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE URGED TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL
WEATHER SERVICE AT 1 800 211 1448. THANK YOU.

TRIW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 winter storm. Local standard time, as filed.

Winter Storm, Star Valley

When
December 1, 9:00 AM MST to December 2, 11:00 AM MST
Where
Star Valley forecast zone
Reported by
GENERAL PUBLIC
Coordinates
42.264, -110.656 (the zone’s center; the record gives no point)

Winter Storm, Absaroka Mountains

When
December 1, 9:00 AM MST to December 2, 11:00 AM MST
Where
Absaroka Mountains forecast zone
Reported by
GENERAL PUBLIC
Coordinates
43.760, -108.887 (the zone’s center; the record gives no point)

Winter Storm, Jackson Hole

When
December 1, 9:00 AM MST to December 2, 11:00 AM MST
Where
Jackson Hole forecast zone
Reported by
GENERAL PUBLIC
Coordinates
43.100, -110.623 (the zone’s center; the record gives no point)

Winter Storm, Salt River & Wyoming Ranges

When
December 1, 9:00 AM MST to December 2, 11:00 AM MST
Where
Salt River & Wyoming Ranges forecast zone
Reported by
GENERAL PUBLIC
Coordinates
42.516, -110.286 (the zone’s center; the record gives no point)

Winter Storm, South Lincoln County

When
December 1, 9:00 AM MST to December 2, 11:00 AM MST
Where
South Lincoln County forecast zone
Reported by
GENERAL PUBLIC
Coordinates
42.264, -110.656 (the zone’s center; the record gives no point)

Winter Storm, Teton & Gros Ventre Mountains

When
December 1, 9:00 AM MST to December 2, 11:00 AM MST
Where
Teton & Gros Ventre Mountains forecast zone
Reported by
GENERAL PUBLIC
Coordinates
43.002, -109.948 (the zone’s center; the record gives no point)

Winter Storm, Upper Green River Basin

When
December 1, 9:00 AM MST to December 2, 11:00 AM MST
Where
Upper Green River Basin forecast zone
Reported by
GENERAL PUBLIC
Coordinates
42.433, -109.520 (the zone’s center; the record gives no point)

Winter Storm, Upper Green River Basin Foothills

When
December 1, 9:00 AM MST to December 2, 11:00 AM MST
Where
Upper Green River Basin Foothills forecast zone
Reported by
GENERAL PUBLIC
Coordinates
42.767, -109.915 (the zone’s center; the record gives no point)

Winter Storm, Wind River Mountains East

When
December 1, 9:00 AM MST to December 2, 11:00 AM MST
Where
Wind River Mountains East forecast zone
Reported by
GENERAL PUBLIC
Coordinates
42.904, -109.273 (the zone’s center; the record gives no point)

Winter Storm, Wind River Mountains West

When
December 1, 9:00 AM MST to December 2, 11:00 AM MST
Where
Wind River Mountains West forecast zone
Reported by
GENERAL PUBLIC
Coordinates
42.904, -109.273 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2005Every state in 2005This day in weather historyWarnings in Wyoming, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5489375, 5489376, 5489377, 5489378, 5489379, 5489380, 5489381, 5489382, 5489383, 5489384.